Michigan, 2021

Winter Weather in Michigan, February 5 to 8, 2021

February 5 to 8, 2021 · NWS MQT · 4 events in 4 counties and zones

Continued Arctic air spreading across Lake Superior generated moderate lake effect snow over the west to northwest snow belts of Upper Michigan from the 5th into the 8th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Continued Arctic air spreading across Lake Superior generated moderate lake effect snow over the west to northwest snow belts of Upper Michigan from the 5th into the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 5, 12:34 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 5, 12:34 AM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1234 AM EST Fri Feb 5 2021

.SHORT TERM...(This evening through Friday)
Issued at 404 PM EST THU FEB 4 2021

...Moderate to Heavy Snowfall This Afternoon & Tonight...

Satellite imagery shows thorough cloud coverage over the U.P. due to
a low pres progging east into our area, bringing with it a cold
front that will move from west to east this afternoon into tonight.
So far, we have seen significant snowfall in the western CWA,
whereas the east has remained fairly dry. However, as the cold front
is moving closer to the U.P., precipitation is spreading over into
the east. Expect snowfall to continue in the western interior this
afternoon and tonight as the cold front pushes through. However, in
the east (as well as the south wind downslope areas along Lake
Superior), warmer temperatures will allow for mixed precipitation,
namely rain and snow this afternoon. Indeed, reports of rainfall
preceding snowfall have come into the office already today for the
city of Marquette, and Ironwood and Houghton have reported snowfall
for the past several hours. The mixed precipitation in the east and
downslope areas should transition to all snow by tonight.

The low associated with the precipitation over our area looks to
split in two at the lower levels, with one low moving over Lake
Superior and the other moving over Lake Michigan. Models indicate
that the low over Lake Michigan should be stronger, given that lake
sfc temperatures should be warmer than the lake sfc temperatures on
Lake Superior. Models also suggest that there will be enhanced
frontogenetical forcing in the central U.P. around 21Z this
afternoon to 06Z Friday. There are also some models that indicate
warm, moist air aloft could wrap around the sfc low by Lake Michigan
and bring additional snowfall to the north-central and northeast
part of the U.P. between 00Z and 06Z Friday; it will be interesting
to see if these model solutions play out, because additional
snowfall (and high snowfall rates) could be expected in the north-
central and northeast U.P. if it did. However, if the Lake Superior
low is too strong, this solution does not look favorable. As the
split low moves to the eastern ends of each lake late tonight,
expect the Lake Michigan sfc low to combine with the Lake Superior
one and lift north Friday. Behind the low, CAA associated with an
arctic airmass should bring lake-effect snow in the west to
northwest snow belts and breezy conditions across the CWA, with
windy conditions possible along the Lake Superior shoreline.

What are we expecting for snowfall amounts from this winter storm,
and what kind of snow are we expecting? The west(except the
Keweenaw) should see snow totals ranging from 7 to 12 inches, with
locally higher amounts in the highland areas of the west to
northwest snow belts due to lake-effect snow. Most of the snowfall
happening out west should be occurring over the next few hours as
the cold front pushes through the area, save for areas in the west
to northwest snow belts, which will see a transition from synoptic
to lake-effect snow. The Keweenaw Peninsula is looking to have a
storm snowfall total of 12 to 18 inches, with lower amounts over the
downslope areas of the west to northwest snow belts. The higher snow
totals look to be from the lake-effect snowfall behind the cold
front that passes through the area late this afternoon/early this
evening. In the central and east, expect 5 to 9 inches of snowfall
from this afternoon to Friday morning, with locally lower amounts
possible in the south wind downslope areas. Most of the snowfall in
the central and east looks to come from the cold front passing
through the area. Areas in the west to northwest snow belts may see
locally higher amounts, but lake-effect snow does not look to start
up for the central and east until late tonight, so snowfall totals
from lake-effect appear to be limited. If warm, moist air aloft
wraps around the Lake Michigan sfc low, then snowfall totals could
be a little bit higher in the north-central and northeast. For the
initial snowfall ahead and along the cold front, expect SLRs to be
fairly wet (around 10:1). However, as the arctic air behind cold
front moves into the area from west to east, expect SLRs to jump
closer to 20:1 and snow becoming drier. The QPF associated with the
winter storm ranges from half to three-quarters of an inch for most
of the U.P., save the north-central/east and the highland areas out
west (particularly in the Keweenaw). QPF in the north-central/east
looks to be around three-quarters to nine-tenths of an inch due to
enhanced frontogenetical forcing along the cold front. Again, there
may be higher QPFs in this location if warm, moist air aloft wraps
around the Lake Michigan low. The highland areas in the west to
northwest snow belts could see QPFs near an inch, and the Keweenaw
could see QPFs above one inch due to lake-effect precipitation.

Some impacts we should see from this winter storm are some
significant snow amounts that impede travel this afternoon and
evening. Visibilities should also be impaired, as moderate to heavy
snowfall rates are possible in the synoptic snowfall near the cold
front (as indicated by the HREF showing high probabilities for one
inch per hour snowfall rates in the central and northeastern U.P.)
this evening, and lake-effect snow Friday. As the snow this
afternoon and early evening will be fairly wet, it will also be
difficult to shovel, so individuals should take precaution if they
choose to remove their snow. It may also be possible for areas in
the south wind downslope areas along Lake Superior, and areas in the
east, to have a thin layer of glaze on the bottom of any snowfall
they receive due to the temperatures dropping tonight because of the
cold front. Blowing snow looks to become a problem tonight and
Friday, as CAA behind the cold front should bring with it strong
west to northwest winds that pick up drier snowflakes (which would
be the snowfall on top of any new snow we have received); this would
cause some issues with visibility near the sfc, particularly in the
west to northwest snow belts, where lake-effect snowfall is also
expected.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM EST THU FEB 4 2021

Upper air pattern consists of a 500 mb negative tilted shortwave
over the upper Great Lakes 00z Sat embedded in a broad and deep 500
mb trough across most of the U.S. Our shortwave will continue to
head north and set up as a polar vortex, and then shortwaves will
move around it and cause flare ups of lake effect snow showers each
time a shortwave passes through. One shortwave will move through
late Sat into Sat night. Lake effect snow showers will be the rule
for this forecast in a west to northwest wind regime and with the
dry and cold temperatures, this will definitely make the snowflake
size small and cut down on the amounts. With the small snow flake
size, this will allow the snow to blow around and reduce
visibilities a lot.

In the extended, the GFS and ECMWF show a deep and broad 500 mb
trough over most of the U.S. 12z Mon. This broad trough remains
through the forecast period. An extended period of temperatures well
below normal for this forecast period will continue and this will be
the coldest air of the season. Lake effect snow will also continue
for this forecast period in west and northwest wind lake effect snow
belts. Will have high pops in those areas prone to west northwest
wind lake effect snow. Will highlight the lake effect snow and cold
temperatures and wind chills in the hwo product. There will be sfc
troughs moving through with some shortwaves that will flare up the
lake effect snow showers at times for this forecast period.
Temperatures will slowly modify towards the end of the forecast.
Persistence is the way to go with this forecast.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1234 AM EST FRI FEB 5 2021

System snow will be tapering off at KSAW by 08z as the trough/cold
front begins to push east of the terminals. Conditions which have
temporarily improved from IFR to MVFR earlier this evening at KIWD
could lower again to IFR late tonight and Friday as colder air
moving in on west-northwest winds gusting to 25-30 knots generate
lake effect snow and blowing snow. IFR conditions at KCMX could
lower to LIFR this afternoon as lake effect snow and blowing snow
really ramp up. IFR conditions at KSAW will improve to MVFR
overnight as system snow ends and should stay MVFR through much of
the period in light LES and BLSN. West-northwest winds gusting to 25-
30 knots are also expected at KSAW late tonight into Friday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 233 PM EST THU FEB 4 2021

A rapidly intensifying surface low will move through the straits of
Mackinac tonight. There will be a period of southerly gale force
gusts ahead of the approaching low into this evening across the east
half of Lake Superior followed by northwest gales of 35 to 40 knots
late tonight into Friday across the whole lake. Much colder weather
and heavy freezing spray is likely for the weekend into early next
week. Northwest wind gusts of 25 to 30 knots are expected for
Saturday before decreasing on Sunday to 20 to 25 knots where it will
remain through Tuesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning until 7 AM EST /6 AM CST/ this morning for
     MIZ001-003-006-007-012>014-085.

  Winter Storm Warning until 1 AM EST /midnight CST/ early this
     morning for MIZ005-011.

Lake Superior...
  Heavy Freezing Spray Warning from 7 AM this morning to 7 PM EST
     Sunday for LSZ245>251-265>267.

  Gale Warning until 7 PM EST this evening for LSZ249>251-266-267.

  Gale Warning until 3 PM EST this afternoon for LSZ243>248-264-
     265.

  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Sunday
     for LSZ162-240>244-263-264.

  Gale Warning until 7 AM EST /6 AM CST/ this morning for
     LSZ240>242-263.

Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...07
AVIATION...VOSS
MARINE...07
Hazardous weather outlook, Feb 4, 3:19 PM EST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
319 PM EST Thu Feb 4 2021

MIZ001>007-009>014-084-085-051300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
319 PM EST Thu Feb 4 2021 /219 PM CST Thu Feb 4 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Moderate to heavy snow is expected tonight. See the latest Winter
Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much colder air will move in Friday and last through Wednesday.
This will be the coldest air for the season so far with well
below zero wind chills expected starting Friday into Wednesday
that could be dangerous. Moderate to heavy lake effect snow in
west and northwest wind snow belts will accompany this shot of
cold air Friday through Wednesday. Rapidly changing and very low
visibilities with the lake effect snow showers are likely Friday
through Wednesday.

There will also be some minor lakeshore flooding and beach
erosion along the Lake Superior shoreline Friday into Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

LSZ162-240>251-263>267-051300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
319 PM EST Thu Feb 4 2021 /219 PM CST Thu Feb 4 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

South gales to 35 knots are expected on eastern Lake Superior
tonight which will transition to northwest gales to 40 knots over
all the lake tonight. Heavy freezing spray is likely as well. See
the latest marine weather product and open lake forecast for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northwest gales to 40 knots will continue Friday. Heavy freezing
spray will continue on Friday and last into Wednesday across much
of Lake Superior. See the latest marine weather product and open
lake forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
319 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Feb 4, 11:24 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1124 PM EST THU FEB 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             QUINNESEC               45.80N 87.99W
02/04/2021  E5.5 INCH        DICKINSON          MI   PUBLIC

&&

BMW
Local storm report, Feb 4, 11:26 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1126 PM EST THU FEB 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             4 NNW SANDS             46.47N 87.43W
02/04/2021  E4.8 INCH        MARQUETTE          MI   NWS EMPLOYEE

&&

BMW
Local storm report, Feb 5, 1:13 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
113 AM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             4 NNW SANDS             46.47N 87.43W
02/05/2021  M6.5 INCH        MARQUETTE          MI   NWS EMPLOYEE

&&

BMW
Local storm report, Feb 5, 4:13 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
413 AM EST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             1 WNW MARQUETTE         46.55N 87.41W
02/05/2021  M4.0 INCH        MARQUETTE          MI   NWS EMPLOYEE

            SYSTEM SNOW TOTAL.

&&

LG
Special weather statement, Feb 5, 4:24 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
424 AM EST Fri Feb 5 2021

MIZ002-004>007-009>014-084-085-051300-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
Including the cities of Ontonagon, L'Anse, Gwinn, Marquette,
Grand Marais, Munising, Newberry, Ironwood, Iron River,
Iron Mountain, Menominee, Escanaba, Gladstone, Manistique,
Kenton, Sidnaw, and Seney
424 AM EST Fri Feb 5 2021 /324 AM CST Fri Feb 5 2021/

...ADDITIONAL LIGHT SNOW AND PATCHY BLOWING SNOW WILL IMPACT MORNING
COMMUTE ACROSS UPPER MICHIGAN...

Additional light snow showers and gusty winds will be possible this
morning. Together these will create patchy blowing snow and sharp
visibility reductions, especially along exposed roadways. With many
roads still snow covered by the overnight system, some hazardous
road conditions will be possible through today's morning commute
across Upper Michigan.

Make sure to use caution, reduce speed, and increase following
distance this morning if driving.

JP
Special weather statement, Feb 5, 4:26 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Marquette MI
426 AM EST Fri Feb 5 2021

MIZ002-004>007-009>014-084-085-051400-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
Including the cities of Ontonagon, L'Anse, Gwinn, Marquette,
Grand Marais, Munising, Newberry, Ironwood, Iron River,
Iron Mountain, Menominee, Escanaba, Gladstone, Manistique,
Kenton, Sidnaw, and Seney
426 AM EST Fri Feb 5 2021 /326 AM CST Fri Feb 5 2021/

...ADDITIONAL LIGHT SNOW AND PATCHY BLOWING SNOW WILL IMPACT MORNING
COMMUTE ACROSS UPPER MICHIGAN...

Additional light snow showers and gusty winds will be possible this
morning. Together these will create patchy blowing snow and sharp
visibility reductions, especially along exposed roadways. With many
roads still snow covered by the overnight system, some hazardous
road conditions will be possible through today's morning commute
across Upper Michigan.

Make sure to use caution, reduce speed, and increase following
distance this morning if driving.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Keweenaw

When
February 5, 4:30 AM EST to February 6, 4:30 AM EST
Where
Keweenaw forecast zone
Reported by
CoCoRaHS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The snow spotter five miles east-southeast of Phoenix measured 6 inches of lake effect snow in 24 hours.

Winter Weather, Northern Houghton

When
February 5, 8:00 AM EST to February 7, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The three-day lake effect snow total for Painesdale ending on the morning of the 8th was nearly 26 inches. Quincy Mine reported more than a foot of additional snow during this period.

Winter Weather, Ontonagon

When
February 5, 8:00 AM EST to February 8, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured more than a foot of additional lake effect snow over a 72-hour period.

Winter Weather, Alger

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
Alger forecast zone
Reported by
Department of Highways
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Alger County Road Commission in Grand Marais measured six inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949980, 949979, 949981, 949997.